Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 62, NWS Northern Indiana

May 12, 2000Kosciusko County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 12, 2000, 7:57 PM EST for Kosciusko County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 12, 2000, 7:57 PM EST (00:57 UTC)
Expired
May 12, 2000, 8:40 PM EST
In force
43 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kosciusko County, IN

The radar

The Northern Indiana radar (KIWX), 15 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 6:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2536 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
3.7
Supercell composite
31.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS53 KIWX 130059
SVRFWA
INC085-130140-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
757 PM EST FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSCIUSKO COUNTY IN INDIANA

* UNTIL 840 PM EST

* AT 752 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF BURKET...OR ABOUT 9 MILES
  SOUTHWEST OF WARSAW...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  WARSAW
  PIERCETON
  NORTH WEBSTER

A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE 
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH 
OF THIS STORM...SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4125 8610 4107 8603 4119 8529 4144 8538

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:15 PM EST, 4 hours 42 minutes earlier.

Area forecast discussion, May 12, 3:15 PM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 PM EST FRI MAY 12 2000

FCST CONCERN IN EXTENT OF  SVR WX THIS EVENING.

NORTHWESTERN HALF OF CWA CURRENTLY UNDER TORNADO WATCH UNTIL 01Z.
CONVECTION OCCURRING AHEAD OF COLD FRONT IN VERY MOIST UNSTABLE AIR
MASS.  DP/S ARE IN THE 70S AS FAR N AS CNTRL LWR MI.  CLDY SKIES OVER
CWA HAS KEPT TEMPS DOWN AND MAY HAVE HELPED TO KEEP SVR WX FROM
STARTING SOONER.

12Z MODELS INITIALIZED PRETTY WELL WITH PLACEMENT OF COLD FRONT
FROM NRN IL SW THRU MO TO OK.  NOT MUCH DIRECTIONAL SHEAR WITH FRONT
BUT GOOD SPEED SHEAR CAN BE SEEN IN PROFILER DATA AND AREA VWP/S.
AIR MASS IS EXTREMELY UNSTABLE WITH 12Z UNMODIFIED CAPES ALREADY
OVER 4000 J/KG.  MODIFIED KILX SOUNDING GENERATED CAPES TO GREATER
THAN 5000 J/KG.  LI/S ALSO VERY UNSTABLE AT -7 TO -9.  LOOKS LIKE
WIND AND HAIL WILL BE MAIN THREATS.  ISOLD TORNADOES ALSO POSSIBLE.
COLD FRONT IS MOVING SLOWLY WITH CONVECTION MOVING NORTHEAST ALONG
FRONT.  AGREE WITH KGRR THAT TRAINING COULD CAUSE SOME FLOODING
PROBLEMS.  HOWEVER...OVER KIWX CWA FF GUIDANCE AMNTS ARE FAIRLY
HIGH SO DO NOT EXPECT FLOODING PROBLEMS OVER OUR CWA.  FRONT SHOULD
MOVE THRU ENTIRE KIWX CWA BY 09Z.

AFTER FROPA TIGHT WIND GRADIENT WILL MOVE INTO RGN.  BREEZY
CONDITIONS SHOULD CONT THRU DAY SAT.  TEMPS WILL RETURN TO MORE
SEASONABLE CONDITIONS.  H8-H7 TEMPS ALSO DECREASE SO NEAR NORMAL
TEMPS SHOULD CONTINUE THRU EARLY WEEK.  MISFWA SENT.

THANKS FOR COORD...KGRR.

.IWX...NONE.

OHARA

In the hours before

Local storm report, May 12, 6:10 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    SAN PIERRE                IN   .75 INCH HAIL
05/12/00   STARKE                         REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, May 12, 6:32 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
632 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    NORTH JUDSON              IN   .75 INCH HAIL
05/12/00   STARKE                         REPORTED BY STORM
                                          SPOTTER.

0618 PM    1 N NORTH JUDSON          IN   1 INCH HAIL
05/12/00   STARKE                         REPORTED BY STORM
                                          SPOTTER.

0621 PM    4 W BEARDSTOWN            IN   60 MPH TSTM GUST
05/12/00   PULASKI                        REPORTED BY STORM
                                          SPOTTER.

0624 PM    MEDARYVILLE               IN   1 INCH HAIL
05/12/00   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0625 PM    6 W BASS LAKE             IN   1.5 INCH HAIL
05/12/00   STARKE                         REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, May 12, 7:07 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
707 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0644 PM    2 N BEARDSTOWN            IN   1 INCH HAIL
05/12/00   PULASKI                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0705 PM    ARGOS                     IN   1.75 INCH HAIL
05/12/00   MARSHALL                       REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, May 12, 7:19 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
719 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    MONTEREY                  IN   TORNADO
05/12/00   PULASKI                        REPORTED BY FIRE AND
                                          RESCUE.  BRIEF
                                          TOUCHDOWN IN A CORN
                                          FIELD REPORTED BY
                                          MONTEREY FIRE
                                          DEPARTMENT.  NO DAMAGE.

N
Local storm report, May 12, 7:37 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
737 PM EST FRI MAY 12 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 PM    BOURBON                   IN   WIND DAMAGE
05/12/00   MARSHALL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE DOWN.

0721 PM    2 N ATWOOD                IN   1.75 INCH HAIL
05/12/00   KOSCIUSKO                      REPORTED BY STORM
                                          SPOTTER.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:03 PM ESTSevere Thunderstorm WarningIWXKosciusko57 min
May 12, 8:21 PM ESTSevere Thunderstorm WarningIWXElkhart, Saint Joseph49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.